I hear that having a little boy will mean many trips to the Emergency Room. Our first trip to the ER with Evan resulted in 2 long days and one very long night at St. Barnabas Hospital in Livingston, NJ. In the last 3 months, Evan has had two allergic reactions. The first one happened after Evan's 6-month vaccines. It resulted in two trips to the pediatrician, a trip to the allergist and a trip to a rheumatologist. Because he had received 5 vaccines in one day, there was no way to determine which shot was the culprit. So we now have to see the allergist to get each vaccine in the future.
The most recent event was likely due to amoxicillin. Evan developed a rash on Thursday morning (2/17/11), six days after starting the antibiotic for an ear infection. We took him to the doctor, who said it was an allergic reaction and told us to stop the amoxillin. Two days later, we were in NJ visiting my family when Evan was getting much worse. His entire body looked like one big hive, he was not getting better with benadryl and he was in complete misery. This picture was taken a few hours before going to the hospital . . . it got worse from here.
We took him to the ER and he was seen immediately. Getting the IV was really tough - they couldn't find a vein on his very swollen body. I had to pin him down while he screamed for what seemed like an hour (which was probably 10 minutes) before they could find a vein in his foot instead. The ER doctor was great and told us he needed IV steroids, IV benadryl and needed to be observed due to some unusual blood test results. We were moved to pediatric ICU (though Evan was technically not an ICU patient) and we were quickly reminded how lucky we were to just be there for an allergic reaction.
These pictures below are two taken in the ER about an hour or so after Evan's drugs started kicking in. The picture on the left shows how he had almost NO clear skin on his legs. All of his legs were some shade of pink. The wrist and hand were also swollen, which was one of the main reasons I was freaked out enough to take him to the ER in the first place. The picture of his back is actually to show the best part of his body from this event. It was pretty crazy to think this was the best part of his body.
After being told mid-day on Sunday that we'd have to spend a 2nd night, the doctor changed her mind at 6:00 PM and we were released by 7:00 PM. I was so happy to be going home. A trip to the pediatrician today confirmed that we need to see the allergist again (no surprise there). Evan hasn't returned to his normal, happy self just yet. Supposedly one of the side effects of the steroid is irritability and, after spending President's Day alone with him, I can declare that yes, he is having that side effect . . . despite how he is looking in this picture. And isn't that little hospital gown just the cutest? :)